In Utero Methadone Exposure Linked to Vision Problems
Infants of drug-abusing mothers prescribed methadone at risk for range of vision impairments
THURSDAY, April 22 (HealthDay News) -- Infants born to women who misused drugs and were prescribed methadone during pregnancy are at risk for a range of vision problems, and those with neonatal abstinence syndrome (NAS) severe enough to receive pharmaceutical treatment may especially be at risk for developing nystagmus, according to a report published online April 21 in the British Journal of Ophthalmology.
Ruth Hamilton, Ph.D., of the Royal Hospital for Sick Children in Glasgow, U.K., and colleagues performed ophthalmic and orthoptic examinations, as well as electrophysiology testing (as appropriate), on 20 infants and children who had been exposed to substitute methadone in utero because their mothers had misused drugs.
The researchers found that visual electrophysiology results were abnormal for 60 percent of the patients tested. The range of ophthalmic problems included reduced acuity (95 percent), nystagmus (70 percent), delayed visual maturation (50 percent), strabismus (30 percent), refractive errors (30 percent), and cerebral visual impairment (25 percent). Seventy-nine percent of the children with nystagmus had been treated for NAS. A quarter of the children had associated neurodevelopmental abnormalities.
"Infants born to drug-misusing mothers prescribed methadone in pregnancy are at risk of a range of visual problems, the underlying causes of which are not clear. Those infants with NAS severe enough to receive pharmaceutical treatment may be at particular risk of developing nystagmus. The inclusion of visual electrophysiology in comprehensive visual assessment of children exposed to substance misuse in utero may help clarify the underlying causes by differentiating abnormalities of retinal and cortical origin," the authors write.